Long-term treatment with metformin increases patients' risk of developing vitamin B12 deficiency, the group found.
Symptoms of vitamin B12 deficiency, such as anaemia, fatigue and neuropathy, can be misdiagnosed as being due to the complications of diabetes or ageing, they point out.
Dr Coen Stehouwer from Maastricht University Medical Centre and colleagues studied 390 patients with type-2 diabetes treated with insulin. They were randomised to receive either metformin 850mg or placebo three times daily for four years.
Compared with patients given placebo, levels of vitamin B12 in patients treated with metformin fell by 19 per cent. This reduction increased over time, the researchers found.
Over four years of treatment, around 7 per cent of patients given metformin would develop vitamin B12 deficiency, Dr Stehouwer and colleagues estimated.
'It is reasonable to assume harm will eventually occur in some patients with metformin-induced low concentrations of vitamin B12,' they said.
'Current guidelines indicate that metformin is a cornerstone in the treatment of type-2 diabetes, but make no recommendations on the detection and prevention of vitamin B12 deficiency.
'Our data provide a strong case for routine assessment of vitamin B12 levels during long-term treatment with metformin.'